Washington, 2013

Heavy Snow in Washington, November 15 to 16, 2013

November 15 to 16, 2013 · NWS OTX · 1 event in 1 county or zone

A strong low pressure system dropped out British Columbia, Canada into northeast Washington. This created a boundary of cold continental air to the north and maritime polar air from the south.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong low pressure system dropped out British Columbia, Canada into northeast Washington. This created a boundary of cold continental air to the north and maritime polar air from the south. Valley locations saw a mixture of rain and snow in northeast Washington. Some mountain valley locations did pick heavy snowfall accumulations, but amounts over the area varied. Heaviest snowfall accumulations occurred in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 15, 11:45 AM PST, 45 minutes earlier.

Area forecast discussion, Nov 15, 11:45 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1145 AM PST Fri Nov 15 2013

.SYNOPSIS...
A strong weather system will spread rain and snow into most of the
region Today and Saturday with accumulating snow in the mountains
as well as some valley areas. Drier weather is expected on Sunday
into early Monday before wet and warmer conditions move in for
Tuesday into Wednesday.

&&

.DISCUSSION...
The shortwave trough of lower pressure to impact the region today
into the weekend is currently over central BC at around 11:15 AM
this morning. A well defined dry slot can be seen on the water vapor
imagery at the base of the trough. Ahead of the trough is a good
plume of moisture pushing into Northwest this morning. Western WA
is seeing a steady amount of precip that is beginning to fill
coastal radars. A weak band ahead of the cold front is passing
through eastern WA this morning with a mixture of rain and snow
reported in the valleys across Northeast WA and into Spokane.
Sherman Pass saw a little snow stick on the roadways with this
band as well. Moist isentropic ascent ahead of the cold front will
increase through today with precip expected to fill in across the
eastern two-thirds of the region.

The forecast is generally on track today with this idea of a
rain/snow mix across the northern valleys. Any snow accumulations
this afternoon will likely be confined to grassy surfaces, if any,
for the lower elevations. A 985-988 mb surface low will push into
northeast WA out of BC this evening. This will set up a fairly
decent pressure gradient across northeast OR into southeast WA.
Windy conditions are expected to develop this evening into the
overnight hours across the Upper Columbia Basin...Palouse...and in
the Blue Mountains. Gust potential will be limited a bit without
afternoon heating and a moist sounding profile near the surface
limiting overnight mixing; however, the pressure gradient with the
developing low pressure system should be sufficient enough for
Wind Advisory Criteria across these aforementioned areas. Expect
winds sustained at around 25 to 35 mph with gusts up to 45 mph
possible. As such, a wind advisory has been issued to cover this
threat, which will last through tonight. Winds will weaken
Saturday morning, but will remain breezy through the day as the
low begins to fill. These winds may get as far north as the Spokane
area, but was not confident enough to include them in the advisory
as the core of strongest winds will be south of this area.

Snow levels have been increased a bit across much of the region.
Many valley locations are reporting temperatures in the mid to
upper 30s this morning. Southwest winds will likely persist into
tonight across the basin and into the ID Panhandle as the center
of the low moves little and settles in over northeast WA. This
will make it difficult for snow levels to drop much across these
areas tonight and our Winter Storm Warning may need to be refined
to take out the lowest elevations. For now, we will leave the
winter weather headlines as is. /SVH

&&

.AVIATION...
18Z TAFs: This is a very difficult, low confidence forecast due to a
moist winter storm sweeping in from the northwest...at least for the
eastern forecast sites. For MWH and EAT...confidence is quite good
that both sites will generally see VFR conditions as downslope flow
off the Cascades will keep them generally dry. The remaining sites
will see a much less confident forecast as precipitation type will
prove problematic once it develops after 21z or so. Current
temperatures are slightly above freezing but may cool once
evaporative cooling begins. Whether this can lower temperatures to
freezing and bring snow vs. rain will be the big question. Given the
prevailing SW winds...we decided to keep things generally as
rain...thus keeping the visibilities generally above 5 miles. If
that doesn't pan out...visibilities will be significantly lower. If
snow were to be the dominant precipitation type it would most likely
occur at COE.Snow or not...much more confident in cigs gradually
lowering to IFR levels overnight as the precipitation rates
intensify. Looks like most of the precipitation will come to an end
before 12z at the sites...however given the continuation of the
moist SW flow we expect widespread stratus to continue with IFR
cigs. The only other issue is LWS with the persistent lifr fog. We
suspect as the storm nears...those conditions should improve
rapidly...but there is no guarantee. For now we used a 21z
breakout...but that is far from certain. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  35  36  24  37  27 / 100 100  90  30  20  20
Coeur d'Alene  40  35  36  23  34  26 / 100 100 100  30  20  20
Pullman        40  37  37  26  37  27 /  80 100  90  30  20  10
Lewiston       45  40  40  31  44  30 /  40  90  80  30  20  10
Colville       39  34  38  17  34  24 / 100 100  90  30  20  20
Sandpoint      39  34  36  21  33  24 / 100 100 100  40  30  30
Kellogg        37  31  33  26  32  23 / 100 100 100  70  40  30
Moses Lake     45  37  45  29  45  31 /  40  40  10  10  10  10
Wenatchee      46  35  43  29  42  31 /  10  20  10  10  10  10
Omak           41  30  40  23  34  28 /  20  20  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 PM this evening to 10 AM PST
     Saturday for Coeur d'Alene Area.

     Winter Storm Warning until 4 AM PST Sunday for Central Panhandle
     Mountains-Northern Panhandle.

     Winter Weather Advisory from 6 PM this evening to 4 PM PST
     Saturday for Lewis and Southern Nez Perce Counties.

WA...Winter Weather Advisory until 4 PM PST Saturday for Northeast
     Mountains-Okanogan Highlands.

     Wind Advisory from 7 PM this evening to 7 AM PST Saturday for
     Lower Garfield and Asotin Counties-Upper Columbia Basin-
     Washington Palouse.

     Winter Weather Advisory until 4 PM PST Saturday for Northeast
     Blue Mountains.

&&
Hazardous weather outlook, Nov 15, 12:01 PM PST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1201 PM PST FRI NOV 15 2013

IDZ001-002-004-026-027-WAZ031-037-038-042-162015-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
1201 PM PST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL BRING HEAVY MOUNTAIN SNOW TODAY
THROUGH SUNDAY. LIGHT VALLEY ACCUMULATIONS WILL ALSO BE POSSIBLE
THIS EVENING INTO SATURDAY. DUE TO THE HIGHER AMOUNTS OF
SNOWFALL...A WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES
HAVE BEEN ISSUED FOR MUCH OF THE REGION. COOLER AIR WILL FOLLOW
BEHIND THE SYSTEM BRINGING TEMPERATURES BELOW NORMAL FOR THE
BEGINNING OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTRY CONDITIONS WILL LINGER THROUGH SATURDAY AND EARLY SUNDAY
ESPECIALLY IN THE MOUNTAINS. ANOTHER STRONG STORM SYSTEM IS DUE ON
OR ABOUT TUESDAY...BUT THIS STORM WILL BE WARMER WITH SIGNIFICANT
SNOW LIMITED TO THE MOUNTAINS.

WAZ034-041-043-044-162015-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1201 PM PST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ003-WAZ032-033-035-036-162015-
IDAHO PALOUSE-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
1201 PM PST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL BRING A MIXTURE OF RAIN AND SNOW
TO THE AREA TODAY. LIGHT VALLEY SNOW ACCUMULATIONS WILL BE
POSSIBLE TONIGHT INTO SATURDAY ABOVE 2000 FEET. THIS SYSTEM WILL
ALSO INCREASE WINDS THROUGH THIS AFTERNOON AND THIS EVENING INTO
TONIGHT. SUSTAINED WINDS OF UP TO 25 TO 35 MPH AND GUSTS UP TO 45
MPH WILL BE POSSIBLE TONIGHT...ESPECIALLY ACROSS THE BASIN...
PALOUSE AND ACROSS THE FOOTHILLS OF THE NORTHEAST BLUE MOUNTAINS
WHERE A WIND ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTRY CONDITIONS WILL LINGER THROUGH SATURDAY AND EARLY SUNDAY
ESPECIALLY IN THE MOUNTAINS. ANOTHER STRONG STORM SYSTEM IS DUE ON
OR ABOUT TUESDAY...BUT THIS STORM WILL BE WARMER WITH SIGNIFICANT
SNOW LIMITED TO THE MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 15, 12:30 PM PST to November 16, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480009.